PDA

View Full Version : "stretching" anti-psychotic medication



missesdash
01-14-2013, 12:53 AM
Hi hello

this is pretty straight forward; I have a schizophrenic protagonist on Clozaril. They have an issue with their insurance. She only has two weeks worth left and isn't sure when she'll be able to get more. Am I correct in thinking it would be better for her to split them up and stretch them rather than to take what she has until she's out? That it would make the withdrawal symptoms less severe?

A note: she's going to start smoking more because of the systems, and smoke actually decreases the effectiveness of the drug, so it's not really important that the action is the best course, more that it is one that you can see someone reasonably taking.

thanks!

Kerosene
01-14-2013, 01:13 AM
Clozaril is given in low dosages to patients who have no responded well to other medications. Any lessening of the dosage, to what I think, would result in a high output of whatever affect the drug was suppressing to return. I don't know about withdrawal, I'd just think their behavior on the drug is reversed, but do addiction withdrawal.

It all depends on her body in the use of the drug. Halving might do well, but I think you'd take the other road for the sake of entertainment.

Smoking does clear Clozaril from the system faster, accelerating the returning symptoms.

I'd think of it as a gradual, returning slope into her past state. And, Clozaril is used for schizophrenia and bi-polar disorder, she might not even show the problems until she gets her meds again.

Splitting would be better than going without. Always with medication.

shadowwalker
01-14-2013, 02:49 AM
Splitting would be something a person could reason would be better, even though it could cause problems similar to simply running out, and, since the dose would be cut in half earlier, the symptoms would return earlier. There isn't withdrawal as in addiction, but simply the brain getting used to not having the medication that helped it. Doctors do not recommend changing the dosage on any medication.

Bear in mind, most states do have programs that will help people get their medications if their insurance won't pay, or if they don't have insurance. You may want to check on that to see if you need an additional reason she can't get her meds that way.

Wiskel
01-14-2013, 02:53 AM
If you figure out her emotional response to running out of medication, which will depend on her view of her illness, then her action will follow.

Me, I'd be frantic at the idea of psychotic symptoms returning. I'd stretch my meds (even though it probably wouldn't work), and try every possible route under the sun to get more. This is maybe one of those rare situations where I'd consider breaking the law.

The rate of suicide in people with psychotic syptoms is at it's highest when they're well enough to know they have such a serious illness but have enough symptoms to make them scared

Anyone on clozaril hasn't been easy to get well so calm is about the only unrealistic response I wouldn't buy.

Craig

waylander
01-14-2013, 03:31 AM
Aren't patients on Clozaril supposed to have monthly blood tests to monitor for a known side-effect of the drug?

missesdash
01-14-2013, 03:56 AM
Aren't patients on Clozaril supposed to have monthly blood tests to monitor for a known side-effect of the drug?

Every four weeks, yeah. But the story takes place over a short period, a little less than three weeks. So that isn't really a issue.

Apologies for my incorrect use of "withdrawal" I just meant the symptoms when someone is being weened off of it. I've read it's a very hard drug to stop taking, even slowly.

Shadow, thanks for the suggestions about the state laws. I don't even know which state the story takes place in yet, it's been fairly nondescript as I write it. I'll have to look into it. My protagonist is also really young, 16 and she's been taking it since before she really understood why. I'm not sure if that would make her less or more likely to freak out about running out of it.

absitinvidia
01-14-2013, 03:57 AM
Bear in mind, most states do have programs that will help people get their medications if their insurance won't pay, or if they don't have insurance. You may want to check on that to see if you need an additional reason she can't get her meds that way.


*falls over laughing*

Even if you're disabled with virtually no income, it's damned difficult to get help. Yes, the programs exist. But they're not as helpful as many people think, and in my experience they are useless in time-sensitive situations. YMMV.

ETA: I meant no disrespect toward the person who wrote this, more toward the programs themselves.

Brishen
01-14-2013, 01:32 PM
I imagine you've already visited the crazymeds.us website, but here (http://www.crazymeds.us/Clozarilpi.pdf) is a pdf of the patient leaflet for Clozaril, which recommends discontinuing use over a one to two week period - that's pretty fast. Also refers to starting the medication by cutting tablets in half, so I think your idea is good. Cutting them in half would be a logical response to knowing your medication was going to run out, I think.

shadowwalker
01-14-2013, 05:59 PM
Couldn't get anywhere with that link - but looking at the main page, I'd have my qualms about any info from that site.

Give the local mental health clinic a call (don't know why I didn't suggest that right off the bat :rolleyes:).

backslashbaby
01-15-2013, 01:44 AM
I'd think that's what she'd do. When some symptoms return on the lesser dosage, she might be very, very tempted to take her normal dose, keep in mind. It would be a very hard call. She might mix it up (I think I would).

MacAllister
01-15-2013, 02:04 AM
Splitting would be better than going without. Always with medication.

I'd like to make it PERFECTLY CLEAR that AW is not a medical forum, we do NOT offer medical advice. WillSauger might well be a part-time janitor with a seventh-grade education who's read a lot, or a world-famous neurosurgeon.

So in the unlikely event that anyone reading this is planning to construe it as an informed medical opinion of any sort, PLEASE DO NOT.

Should you be here because you Googled up "splitting pills" or "stretching medication" you should know that this is a Story Research forum. For your actual medication questions about the pills you personally take, you should see a medical professional, in person, instead. And if you can't do that, call ask-a-nurse.

End of PSA.

Unimportant
01-15-2013, 02:09 AM
Hi hello

this is pretty straight forward; I have a schizophrenic protagonist on Clozaril. They have an issue with their insurance. She only has two weeks worth left and isn't sure when she'll be able to get more. Am I correct in thinking it would be better for her to split them up and stretch them rather than to take what she has until she's out? That it would make the withdrawal symptoms less severe?



I think it depends on her personality type. If she's an optimist who's sure things'll sort themselves, she'd probably take her normal dose and assume some miracle will occur with the insurance company before her pills run out. If she's more pessimistic and cautious type, she'd probably try to stretch the pills she's got.

Torill
01-15-2013, 02:36 AM
I'm not familiar with this particular drug, so this is just a general comment: not all tablets are meant to be split in half. If they are, they usually have a grove down the middle. If they are not meant to be split they won't have this, and the active ingredient won't be evenly distributed in the tablet. If you split such a tablet in two, you have no way of knowing how much of the actual drug will be in each half. Could be 82% for instance, or 10%, or even nothing. Which would mean that your daily dosage would be very irregular. Maybe full one day, nothing the next, 20 % the third etc.

I suggest you check this out. It's very believable if your MC doesn't know about this, and splits the tablets believing she gets half the dosage every day. But if Clorazil tablets are not meant to be split, this type of irregular dosage might affect her reactions and symptoms considerably.

Unimportant
01-15-2013, 02:45 AM
Good point, Torill! (and that piqued my curiosity so I did a Google image search. Yeah, they're round pills with a line across the middle.)

Torill
01-15-2013, 02:52 AM
I would be suspicious if they're round pills, which would be hard to split evenly in half. I would follow shadowwalker's advice and check it out with a local mental health clinic, or qualified medical specialists familiar with prescribing this drug.

Unimportant
01-15-2013, 03:37 AM
Not rounds like a ball, but discs. Sorry, clumsy description on my part.

http://www.mylan-clozapine.com/Equivalent.html

missesdash
01-15-2013, 05:21 AM
Thanks for all of the links and suggestions.

If anyone happens to come along with the same or similar question, I found this helpful:

http://www.pharma.us.novartis.com/product/pi/pdf/Clozaril.pdf